Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 134, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2004, 12:33 AM CDT for Etowah County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 12:33 AM CDT (05:33 UTC)
- Expired
- Jul 14, 2004, 1:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3237 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 140533
SVRBHM
ALC055-140600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 AM CDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ETOWAH COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN
* UNTIL 100 AM CDT
* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF SARDIS CITY...OR ABOUT NEAR BOAZ...AND MOVING SOUTH
AROUND 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ATTALLA...7 MILES NORTHWEST OF RAINBOW CITY AND 8 MILES WEST OF
GADSDEN BY 100 AM CDT
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3395 8598 3390 8613 3393 8617 3396 8617
3399 8620 3398 8626 3400 8626 3411 8630
3418 8620 3420 8610
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:45 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 13, 11:45 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 PM CDT TUE JUL 13 2004 .UPDATE... MCS AND ASSOCIATED OUTFLOW BOUNDARY HAVE ENTERED INTO THE TENNESSEE VALLEY. THE GUST FRONT HAS WEAKENED...BUT...THE POTENTIAL FOR DAMAGING WIND GUST REMAINS FOR NORTHERN SECTIONS OF THE AREA...ESPECIALLY AREAS NORTH AND EAST OF BHM. A WATCH IS NOT ANTICIPATED AT THIS TIME. MADE MINOR ADJUSTMENTS TO GRIDS AND FULL UPDATE OUT SHORTLY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/LINHARES
Hazardous weather outlook, Jul 13, 9:02 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 902 PM CDT TUE JUL 13 2004 ALZ011>015-017>050-140801- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 902 PM CDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TONIGHT...ESPECIALLY NORTHEAST OF A HAMILTON TO BIRMINGHAM TO ANNISTON LINE. A STRONG TO SEVERE LINE OF THUNDERSTORMS WILL MOVE SOUTH AND AFFECT PARTS OF CENTRAL AND NORTHERN ALABAMA LATER TONIGHT. THE STORMS WILL MOVE INTO NORTH ALABAMA BEFORE MIDNIGHT...INTO THE BIRMINGHAM AND ANNISTON AREAS BETWEEN MIDNIGHT AND 2 AM CDT...THEN CONTINUE SOUTH AND AFFECT POSSIBLY THE MONTGOMERY AND AUBURN AREAS AFTER 3 AM CDT. DAMAGING WINDS ARE THE PRIMARY HAZARD WITH THE STORMS. THE STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... ON WEDNESDAY...HEAT INDEX VALUES WILL RANGE FROM NEAR 105 DEGREES TO NEAR 110 DEGREES FROM THE CITIES OF TUSCALOOSA...SELMA...MONTGOMERY AND AUBURN SOUTHWARD. ALSO...THERE IS A CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY FORM IN THE LATE AFTERNOON OR EARLY EVENING HOURS...AS A COLD FRONT INCHES TOWARD NORTH ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS LIKELY AREAS NORTH OF BIRMINGHAM AND ANNISTON BEFORE MIDNIGHT. ACTIVATION MAY BE REQUIRED FOR AREAS SOUTH OF BIRMINGHAM AND ANNISTON AFTER MIDNIGHT.
In the hours before
Special weather statement, Jul 13, 11:42 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1142 PM CDT TUE JUL 13 2004 ALZ020-140515- CHEROKEE- 1142 PM CDT TUE JUL 13 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 1215 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 18 MILES NORTH OF BLANCHE TO 21 MILES NORTHWEST OF BLANCHE...MOVING SOUTH SOUTHEAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BLANCHE...SAND ROCK...GAYLESVILLE AND CEDAR BLUFF THROUGH 1215 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:29 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 31 min |
| Jul 14, 12:47 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 28 min |
| Jul 14, 1:39 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 21 min |
| Jul 14, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| Jul 14, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 50 min |
| Jul 14, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| Jul 14, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| Jul 14, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 37 min |
| Jul 14, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.